Texas, 2008

Lightning Strike in Texas, July 8, 2008

July 8, 2008 · NWS HGX · 1 event in 1 county or zone

A lightning strike resulted in two injuries on a golf course.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A lightning strike resulted in two injuries on a golf course.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 8, 2:32 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 8, 2:32 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
332 PM CDT TUE JUL 8 2008

.DISCUSSION...
VERY GOOD COVERAGE OF STORMS WEST OF A CLL TO IAH LINE THIS
AFTERNOON. WILL NEED TO CARRY CHANCE 30-40 POPS FOR THE WEST THIS
EVENING AND LOWER TO THE EAST...CANT RULE OUT A FLARE UP OVER THE
NORTHEAST COUNTIES 4-7 PM WHERE DIFFERENTIAL HEATING AND THE LAKES
MAY LEAD TO SOME BOUNDARIES. SKIES SHOULD CLEAR QUICKLY BETWEEN
8-10 PM. THROUGHOUT THE FORECAST MADE ONLY VERY MINOR TWEAKS TO
THE TEMPERATURES.

WEDNESDAY AND THURSDAY ARE INTERESTING FORECASTS. GFS AND NAM
DIFFER ON THE EVOLUTION OF THE MOISTURE PROFILES FOR SETX...GFS
FASTER AND WETTER ON WEDNESDAY...NAM TAKES MORE MOISTURE FROM THE
EASTERN GULF STORMS AND BRINGS IT INTO SETX THURSDAY WHILE THE GFS
IS DRYING THE AREA OUT ON THURSDAY. HAVE LEANED IN FAVOR OF THE
GFS WITH GREATER RAIN CHANCES WEDNESDAY AND WEDNESDAY
EVENING...CARRIED THE POPS A LITTLE LATER INTO THE EVENING
WEDNESDAY. LOWER POPS 20-30 THURSDAY THEN TAPERING DOWN ON POPS
AND TEMPERATURES CREEPING UP FRIDAY THROUGH SUNDAY AS A STRONG
RIDGE OF HIGH PRESSURE MOVES WEST INTO THE REGION. LATEST GFS
TAKES THE RIDGE WEST OF SETX THEN RIGHT BACK AT US FROM THE WEST
TUESDAY AND WEDNESDAY OF NEXT WEEK...SO SHOULD THIS COME TO PASS
THEN SETX COULD BE IN FOR AN WEEK LONG DRY SPELL BEGINNING
THURSDAY NIGHT.
45
&&

.MARINE...
EXPECT TO SEE MORE SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY NIGHT
OR THURSDAY MORNING AS EASTERN GULF OF MEXICO MOISTURE WORKS ITS WAY
WESTWARD TOWARD THE TEXAS COAST. ALSO ANTICIPATE A GRADUAL DECREASE
IN SEAS AS THE GRADIENT RELAXES. WINDS SHOULD COME DOWN A BIT TOO.
EXPECT THE STRONGEST WINDS OF 10 TO 15 KNOTS OVER THE GULF WATERS AT
NIGHT AND OVER THE BAYS IN THE AFTERNOONS. SHOWER AND THUNDERSTORM
COVERAGE WILL DIMINISH TOWARD THE END OF THE WEEK AND ON INTO THE
WEEKEND AS UPPER RIDGING DEVELOPS ACROSS THE AREA.  42
&&

.AVIATION...
SEEING A LOT MORE SHRA/TSRA COVERAGE THAN WE SAW YESTERDAY. EXPECT
THIS ACTIVITY TO COME TO AN END LATER THIS AFTERNOON OR EARLY THIS
EVENING WITH THE LOSS OF HEATING. ANTICIPATE LATE NIGHT AND EARLY
MORNING SHRA/TSRA DEVELOPMENT OFFSHORE TO WORK ITS WAY INLAND.
INCREASING COVERAGE IS EXPECTED TO DEVELOP TOMORROW MORNING AND
CONTINUE INTO TOMORROW AFTERNOON. VFR CONDITIONS ARE EXPECTED
THROUGH 18Z TOMORROW WITH MVFR CEILINGS AND VISIBILITIES POSSIBLE IN
ASSOCIATION WITH THE SHRA/TSRA.  42
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  95  74  95  74 /  40  30  30  20  10
HOUSTON (IAH)              75  94  74  94  75 /  30  40  30  30  10
GALVESTON (GLS)            78  90  80  90  80 /  20  30  30  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 8, 3:48 AM CST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
448 AM CDT TUE JUL 8 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-091200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
448 AM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Ft Hood radar (KGRK), 97 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brazos

When
July 8, 3:15 PM CST
Where
Brazos County, Bryan
Injuries
2 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
30.670, -96.370

A lightning strike at a golf course injured two teenage boys.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122468.